SEARCH

SEARCH BY CITATION

Antiepileptic drugs (AED) are widely used for treatment not only of epilepsy but also of various psychiatric disorders such as schizophrenia and mood disorder. Although drowsiness, drug eruption, leukocytopenia and psychiatric symptoms are known as side-effects of AED, little attention has been paid to morphological changes in the central nervous system, except for cerebellar atrophy by phenytoin.1 A few cases of a transient lesion in the splenium of the corpus callosum (SCC) possibly caused by AED were reported in other countries,2,3 although no cases had been reported in Japan until now. This is the first report of such a case in Japan.

The patient was a 24-year-old woman. She did not have a history of epilepsy, alcoholic abuse or neurological disorders. Her brother had epileptic psychosis. At age 21, compulsion appeared for the first time. She began to wash her hands seven or eight times a day. When she was 23, headache in the right side appeared, sometimes accompanied by vertigo and scotoma as aura. She took acetaminophen approximately 1800 mg a day to control the headache. At age 24 she was diagnosed to have obsessive–compulsive disorder, migraine and analgesic abuse and was admitted to Yokohama City University Hospital.

At admission the patient complained of compulsion and headache. She did not exhibit interhemispheric symptoms; nor were there abnormal neurological findings. Brain magnetic resonance imaging (MRI) showed no abnormalities. Electroencephalogram (EEG) showed normal background activity associated with sporadic spike waves in the bilateral temporal regions.

After admission the patient stopped taking acetaminophen. On the 12th day of hospitalization, daily administration of carbamazepine (400 mg) began because abnormal EEG findings suggested that her headache was probably caused by epilepsy. On the 33rd day, carbamazepine was withdrawn because of leukocytopenia (white blood cells (WBC), 2400/µL). Serum concentration of carbamazepine was 6.6 mg/L (normal therapeutic level is 4.0–10.0 mg/L). Administration of neuroleptics (levomepromazine 15 mg/day and chlorpromazine 25 mg/day) started to control strong anxiety that leads to compulsion. On the 44th day, brain MRI showed a clear, well-defined lesion in the SCC with reduced T1 and increased T2 signal intensities (Fig. 1). At that time neither abnormal neurological findings nor interhemispheric symptoms were found. Serum concentrations of carcinoembryonic antigen and cancer antigen 19-9 (tumor markers) were normal. A lumbar puncture showed clear cerebrospinal fluid with normal dynamics, and cerebrospinal fluid concentration of IgG was normal. On the 51st day, brain MRI showed decrease of the lesion in size. On the 68th day the lesion virtually disappeared. On the 90th day her EEG showed no epileptic discharges. Because of relief from headache and compulsion, the patient was discharged on the 118th day. Six months later the lesion had disappeared completely.

image

Figure 1.  T2-weighted magnetic resonance image of the brain on the 44th day of hospitalization shows a clear, well-defined lesion in the splenium of the corpus callosum (shown with arrow).

Download figure to PowerPoint

Comment

  1. Top of page
  2. Comment
  3. References

Marchiafava–Bignami disease (MBD) is a disease that typically shows a lesion in the SCC and is associated with alcoholism or nutritional deficiency.4,5 The MRI findings of MBD show one or more well-defined lesions in the genu, truncus or splenium of the corpus callosum with reduced T1 and increased T2 signal intensities.5 Although the present case at Yokohama City University Hospital had a lesion in the SCC that was morphologically similar to that of MBD, the possibility of MBD was denied in the present case on grounds that there was a transient lesion on brain MRI and no neurological symptoms or interhemispheric disconnection syndrome, combined with no history of alcoholism or nutritional deficiency.

A few cases with a transient lesion in the SCC that were considered to be caused by AED have been reported in other countries.2,3 The lesion disappeared after withdrawal of AED in half of them. Kim et al. hypothesized that AED toxicity caused transient demyelination of the SCC,2 while Polster et al. suggested that AED might cause vasogenic edema of the SCC.3 All cases mentioned here did not have neurological symptoms.

The present case demonstrated a transient lesion in the SCC on brain MRI, similar to that of AED, during administration or soon after withdrawal of carbamazepine. It was considered that carbamazepine was responsible for the transient lesion because analgesics or neuroleptics reportedly do not cause similar lesions. A mechanism of appearance and disappearance of this lesion remains unclear, and it is not known whether or not continuous administration of AED except for phenytoin causes neurological symptoms and irreversible morphological changes. It is, however, possible to state that the present case did not exhibit any neurological symptoms and a lesion in the SCC disappeared because of withdrawal of carbamazepine at early stage.

Although there were EEG abnormalities in the present case we did not diagnose epilepsy. Iida et al. reported that the spike waves on EEG were observed in 8% of non-epileptic patients, and onset of epilepsy appeared in only 1.5% of them.6 The present case has a good course, although the patient has a risk for onset because of having a family history of epilepsy.

We report the first Japanese case to have a transient lesion in the SCC after administration of AED. The present case highlights the importance of neuroradiological examination for patients taking AED.

References

  1. Top of page
  2. Comment
  3. References
  • 1
    Luef G, Chemelli A, Birbamer G, Aichner F, Bauer G. Phenytoin overdosage and cerebellar atrophy in epileptic patients: Clinical and MRI findings. Eur. Neurol. 1994; 34 (Suppl. 1): 7981.
  • 2
    Kim SS, Chang KH, Kim ST et al. Focal lesion in the splenium of the corpus callosum in epileptic patients: Antiepileptic drug toxicity? Am. J. Neuroradiol. 1999; 20: 125129.
  • 3
    Polster T, Hoppe M, Ebner A. Transient lesion in the splenium of the corpus callosum: Three further cases in epileptic patients and a pathophysiological hypothesis. J. Neurol. Neurosurg. Psychiatry 2001; 70: 459463.
  • 4
    Kohler CG, Ances BM, Coleman AR, Ragland JD, Lazarev M, Gur RC. Marchiafava–Bignami disease: Literature review and case report. Neuropsychiatry Neuropsychol. Behav. Neurol. 2000; 13: 6776.
  • 5
    Berek K, Wagner M, Chemelli AP, Aichner F, Benke T. Hemispheric disconnection in Marchiafava–Bignami disease: Clinical, neuropsychological and MRI findings. J. Neurol. Sci. 1994; 123: 25.
  • 6
    Iida N, Okada S, Tsuboi T. EEG abnormalities in nonepileptic patients. Folia Psychiatr. Neurol. Jpn 1985; 39: 4358.